One-sided extendability of bounded functions


In this paper, we show that one-sided extendability of functions in certain \(L^{\infty }\) spaces of a rectifiable Jordan arc is a rare phenomenon. We also discuss possible generalizations.

This is a preview of subscription content, access via your institution.


  1. 1.

    Ash, J.M., Brown, R.M.: Uniqueness and nonuniqueness for harmonic functions with zero nontangential limits. Harmonic analysis (Sendai, : 30–40, ICM-90 Satell, p. 1991. Proc., Springer, Tokyo, Conf (1990)

  2. 2.

    Armitage, D.H., Gardiner, S.J.: Classical Potential Theory. Springer, London (2001)

    Book  Google Scholar 

  3. 3.

    Bayart, F.: Boundary behavior and Cesáro means of universal Taylor series. Rev. Mat. Complut. 19(1), 235–247 (2006)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Bolkas, E., Nestoridis, V., Panagiotis, C., Papadimitrakis, M.: One-sided extendability and \(p\)-continuous analytic capacities. J. Geom. Anal. 29(2), 1369–1406 (2019)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Bolkas, E., Nestoridis, V., Panagiotis, C.: Non extendability from any side of the domain of definition as a generic property of smooth or simply continuous functions on an analytic curve. arXiv:1511.08584

  6. 6.

    Borichev, A., Tomilov, Y.: Boundary uniqueness of harmonic functions and spectral subspaces of operator groups. Rev. Mat. Iberoam. 28(1), 93–112 (2012)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Duren, P.: Theory of \(H^p\) Spaces. Academic Press, New York (1970)

    MATH  Google Scholar 

  8. 8.

    Gardiner, S.: Universal Taylor series, conformal mappings and boundary behaviour. Ann. Inst. Fourier (Grenoble) 64, 327–339 (2014)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Gardiner, S., Khavinson, D.: Boundary behaviour of Universal Taylor series. C. R. Math. Acad. Sci. Paris 352(2), 99–103 (2014)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Melas, A., Nestoridis, V.: Universality of Taylor series as a generic property of holomorphic functions. Adv. Math. 157, 138–176 (2001)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Nestoridis, V.: From universality to generic non-extendability and total unboundedness in spaces of holomorphic functions. Anal. Math. Phys. 9(2), 887–897 (2019)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Nestoridis, V.: Universal Taylor series. Ann. Inst. Fourier (Grenoble) 46(5), 1293–1306 (1996)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Nestoridis, V., Siskakis, A., Stavrianidi, A., Vlachos, S.: Generic non-extendability and total unboundness in function spaces. J. Math. Anal. Appl. 475, 1720–1731 (2019)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Shapiro, V.L.: The uniqueness of functions harmonic in the interior of the unit disk. Proc. Lond. Math. Soc 13(3), 639–652 (1963)

    MathSciNet  Google Scholar 

  15. 15.

    Siskaki, M.: Boundedness of derivatives and anti-derivatives of holomorphic functions as a rare phenomenon. J. Math. Anal. Appl. 462(2), 1073–1086 (2018)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Pommerenke, Ch.: Boundary Behaviour of Conformal Maps. Springer, New York (1992)

    Book  Google Scholar 

  17. 17.

    Priwalow, I.I.: Randeigenschaften analytischer Funktionen. Deutscher Verlag der Wissenschaften, Berlin (1956)

    Google Scholar 

  18. 18.

    Wolf, F.: The Poisson integral. A study in the uniqueness of harmonic functions. Acta Math. 74, 65–100 (1941)

    MathSciNet  Article  Google Scholar 

Download references


The authors thank the referee for a careful reading of the paper and for several helpful suggestions which improved its exposition. Konstantinos Maronikolakis acknowledges financial support from the Irish Research Council.

Author information



Corresponding author

Correspondence to Myrto Manolaki.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Manolaki, M., Maronikolakis, K. & Nestoridis, V. One-sided extendability of bounded functions. Complex Anal Synerg 7, 15 (2021).

Download citation


  • \(L^\infty \) spaces
  • Holomorphic extensions
  • Non-tangential limits

Mathematics Subject Classification

  • 30H05
  • 30B30